Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Melbourne, FL

July 11, 2020Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2020, 4:24 PM EDT for Volusia County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 4:24 PM EDT (20:24 UTC)
Expired
Jul 11, 2020, 4:48 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS52 KMLB 112024
SVRMLB
FLC127-112100-
/O.NEW.KMLB.SV.W.0061.200711T2024Z-200711T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
424 PM EDT Sat Jul 11 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Volusia County in east central Florida...

* Until 500 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located 8 miles southwest
  of New Smyrna Beach, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Port Orange, New Smyrna Beach, Samsula-Spruce Creek and
  Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2905 8116 2909 8099 2888 8094 2887 8116
TIME...MOT...LOC 2024Z 345DEG 16KT 2896 8105 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
1 follow-up statement
378 
WWUS52 KMLB 112048
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
448 PM EDT Sat Jul 11 2020

FLC127-112056-
/O.CAN.KMLB.SV.W.0061.000000T0000Z-200711T2100Z/
Volusia FL-
448 PM EDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened and is no longer 
capable of producing large hail or wind gusts up to 60 mph. 
Therefore, the warning has been cancelled.

LAT...LON 2905 8116 2909 8099 2888 8094 2887 8116
TIME...MOT...LOC 2044Z 345DEG 16KT 2886 8102 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:31 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 11, 3:31 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
331 PM EDT Sat Jul 11 2020

.DISCUSSION...

...Numerous Lightning Storms and Hot Conditions Through This
Evening...

Rest of Today-Tonight...Deeper moisture has contributed to higher
coverage of lightning storms this afternoon. The east coast sea
breeze did briefly develop along much of the coast, which will
help enhance storms as outflow boundaries and the sea breeze
collide. Main threats from storms today are frequent lightning
strikes, gusty winds of 40 to 50 mph, and torrential downpours.
Rain accumulations of 2-3 inches in an hour or two are possible,
resulting in localized flooding such as ponding of water on
roadways and poor drainage areas.

Hot and muggy this afternoon. Even as rain drops temps back into
the upper 80s it'll stay uncomfortably muggy due to high
humidity. Most have seen peak heat indices around 105-107, with
Melbourne/Ft. Pierce reaching heat index of 108-110 for a short
period early afternoon. These heat index values are typical for
July in central FL, and a Heat Advisory was not warranted today
for such a short duration of heat indices above 108.

High rain chances persist through sunset, especially along the
coast where showers and lightning storms likely to linger to or
just past sunset. Storms to push offshore by late evening with dry
conditions across the region after midnight. Mild overnight
temperatures in the mid to upper 70s.

Sunday-Monday...(Modified Previous Discussion) Florida is centered
between two 500mb ridges, over the Atlantic and western TX, with
the southernmost reach of a deep upper trough extending into the
eastern Gulf of Mexico. This trough and associated surface front
will back westerly winds to the southwest, offering a gradual
increase in high temperatures both Sunday and Monday, approaching
the mid 90s near the coast. Combined with high humidity levels
will create feels like temperatures in the low to mid 100s. Heat
relief will reside overnight, with lows dropping to the low to mid
70s each night.

The surface front will also bring in drier low/mid-level air,
especially along and north of I-4 on Sunday, and farther south
towards Melbourne area on Monday. The westerly wind component
continues to favor shower and storm development along the coast,
though the deeper moisture to be confined south of the Orlando
Metro area. This leads to a north/south rain chance gradient
ranging from 30-40 percent along and north of I-4 to 50-60 percent
from Lake Okeechobee to Treasure Coast on Sunday.

Monday's setup mimics Sunday, however slightly lower coverage is
anticipated as drier air drags southward. Only around a 20-30
percent rain chance from Orlando to Titusville north. The higher
threat for afternoon lightning storms confined from Yeehaw
Junction to Vero Beach south, around 50 percent chance of rain.

Tuesday-Friday...(Previous Discussion) A pattern shift will
arrive mid- week as the Atlantic ridge axis builds closer to the
peninsula, due to the eroding of the upper trough and development
of upper ridge across the Midwest and Deep South. Locally, this
will transition the period of westerly flow to easterly, with rain
chances favoring interior locations from Wednesday onward.

Guidance still running a bit high with rain chances, so have
capped near 60-70 percent through the remainder of the week.
Anticipate continued sea breeze and boundary driven convection,
with typical coverage seen in mid July. The shift in the wind
pattern will aid in temperature regulation, with highs in the mid
90s on Wednesday creeping lower each day through the end of the
week, with seasonal low 90s returning. Nighttime lows hold steady
in the low to mid 70s.

&&

.AVIATION...

Numerous ongoing lightning storms necessitate a long window for
VCSH/VCTS in the TAFs once again. Included a TEMPO with MVFR
CIGS/VIS through 20/21Z for inland sites, and through 22Z along
the coast. Additional showers and storms will be possible through
midnight. VFR conditions expected outside of convection through
the TAF period. Tomorrow, winds will be SSW/WSW around 10KT.
Included VCSH starting at 14/15Z for the interior sites.

&&

.MARINE...

Rest of Today-Tonight...Numerous offshore moving lightning storms
are ongoing and are expected to persist into this evening. These
storms will impact most of the east central Florida Intracoastal
Waterway and nearshore Atlantic waters. Storms will be capable of
producing wind gusts up to 40 knots and frequent lightning
strikes. After storms dissipate this evening, southwest winds
10-15 knots overnight with seas 2 feet nearshore and up to 3 feet
offshore.

Sunday-Thursday...Generally favorable marine conditions persist
through midweek as surface ridge axis remains south of our area.
This maintains westerly flow regime across the Atlantic waters.
Wind shifts expected each day with the development of the sea
breeze circulation, but generally remaining at 10-15 kts. Seas of
2-3 feet may build slightly up to 4 feet in the far offshore
waters on Sunday into Monday, but diminish through midweek.
Scattered to numerous showers and storms expected to develop in
the early to mid afternoon, lasting through the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  94  73  95 /  20  20  10  20
MCO  76  94  75  95 /  20  40  10  30
MLB  76  91  75  92 /  30  50  20  40
VRB  76  92  74  93 /  30  50  20  50
LEE  76  94  75  95 /  20  20   0  20
SFB  76  94  76  96 /  20  30  10  20
ORL  77  94  76  96 /  20  40  10  30
FPR  75  92  74  93 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Cristaldi/Watson
Hazardous weather outlook, Jul 11, 10:06 AM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1006 AM EDT Sat Jul 11 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1006 AM EDT Sat Jul 11 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous lightning storms will develop this afternoon. Activity
will move toward the east to southeast at 10 to 15 mph. Storms
will produce frequent lightning strikes, gusty winds of 40 to 45
mph, and periods of heavy rainfall. Be prepared to move inside a
sturdy building in advance of the arrival of storms. Lightning is
the number one killer in Florida Summertime storms.

.FLOOD IMPACT...
Locally heavy rain will be possible in areas experiencing strong,
and, or multiple storms. Standing water will bring potentially
hazardous driving to low spots on roadways. Rainfall accumulations
of 2 to 3 inches or greater is possible in some areas.

.EXCESSIVE HEAT IMPACT...
The combination of heat and humidity will produce peak heat
indices of 101 to 106 by early this afternoon. If working
outdoors, drink plenty of water and take occasional breaks in an
air conditioned environment, or at least out of the direct sun.
Never leave children or pets in a car for any reason. Temperatures
can quickly reach deadly levels. Always look before you lock your
car.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and lightning storms will affect
inland lakes late morning into the afternoon, then reach the
intracoastal and nearshore Atlantic waters from early to mid
afternoon and into this evening. These storms will produce
locally gusty winds up to 40 knots and frequent lightning strikes.
Boaters should be prepared to seek safe harbor as storms approach
from the west or northwest.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered lightning storms are expected into early next week.
Frequent cloud to ground lightning strikes, torrential downpours,
and gusty winds over both land and marine areas will be the main
threats with any strong storms that develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Rodriguez/Pendergrast

In the hours before

Special weather statement, Jul 11, 2:58 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT Sat Jul 11 2020

FLZ041-141-111945-
Coastal Volusia FL-Inland Volusia FL-
258 PM EDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorm over
Flagler Beach, moving southeast at 20 mph.

Wind gusts to around of 40 mph will be possible with these storms.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill and Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall amounts to around 2 inches are also occurring
with this storms, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2924 8097 2917 8131 2926 8135
      2927 8115 2936 8115 2941 8116 2942 8114
      2943 8111
TIME...MOT...LOC 1856Z 333DEG 19KT 2948 8118

Cristaldi
Special weather statement, Jul 11, 3:15 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Sat Jul 11 2020

FLZ147-111945-
Northern Brevard County FL-
315 PM EDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 345
PM EDT...

At 315 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Titusville to Merritt Island Wildlife Refuge to
6 miles east of Kennedy Space Center. Movement was east at 15 mph.

Winds to around 40 mph will be possible with these storms.

Locations impacted include...
Titusville, Playalinda Beach, Mims, Kennedy Space Center and Merritt
Island Wildlife Refuge.

LAT...LON 2851 8076 2856 8093 2873 8076 2865 8058
      2860 8054 2848 8050
TIME...MOT...LOC 1915Z 276DEG 12KT 2857 8084 2865 8074 2855 8055

Cristaldi
Local storm report, Jul 11, 3:37 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
337 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     4 NE CAMP HOLLY FISH CA 28.44N 80.56W
07/11/2020  M40 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER 0002 REPORTED A WIND GUST OF 40MPH/35KT.

&&

MW
Local storm report, Jul 11, 3:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 WSW PLAYALINDA BEACH  28.63N 80.66W
07/11/2020  M40 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER 3132 REPORTED A WIND GUST OF 40MPH/35KT FROM
            THE W.

&&

MW
Special weather statement, Jul 11, 4:05 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
405 PM EDT Sat Jul 11 2020

FLZ041-141-112045-
Coastal Volusia FL-Inland Volusia FL-
405 PM EDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHEAST VOLUSIA
COUNTY UNTIL 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Orange to 6 miles south of South
Daytona to 8 miles west of New Smyrna Beach. Movement was south at 25
mph.

Winds to around 40 mph will be possible with these storms.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater and South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2915 8095 2882 8086 2882 8108 2901 8114
      2916 8109 2924 8104
TIME...MOT...LOC 2005Z 351DEG 20KT 2914 8104 2908 8102 2900 8107

Cristaldi
Special weather statement, Jul 11, 4:08 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
408 PM EDT Sat Jul 11 2020

FLZ041-045-046-112100-
Orange FL-Seminole FL-Inland Volusia FL-
408 PM EDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...CENTRAL ORANGE AND
SOUTHWEST VOLUSIA COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deltona to Oviedo to Goldenrod. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Deltona, Sanford, Altamonte Springs and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2882 8101 2844 8100 2844 8127 2865 8143
      2871 8124 2894 8125 2894 8112 2882 8108
TIME...MOT...LOC 2008Z 325DEG 17KT 2891 8118 2864 8117 2861 8131

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:00 PM EDTSpecial Weather StatementMLBOsceola45 min
Jul 11, 2:30 PM EDTSpecial Marine WarningMLB60 min
Jul 11, 2:58 PM EDTSpecial Weather StatementMLBFlagler47 min
Jul 11, 3:07 PM EDTSpecial Marine WarningMLB113 min
Jul 11, 3:15 PM EDTSpecial Weather StatementMLBBrevard30 min
Jul 11, 3:28 PM EDTSpecial Marine WarningMLB62 min
Jul 11, 4:05 PM EDTSpecial Weather StatementMLBVolusia40 min
Jul 11, 4:08 PM EDTSpecial Weather StatementMLBOrange, Seminole52 min
Jul 11, 4:12 PM EDTSpecial Marine WarningMLB2 hr
Jul 11, 4:43 PM EDTAreal Flood AdvisoryMLBMartin2 hr
Jul 11, 5:26 PM EDTSpecial Weather StatementMLBLake49 min
Jul 11, 5:33 PM EDTAreal Flood AdvisoryMLBLake3 hr
Jul 11, 7:37 PM EDTAreal Flood AdvisoryMLBOsceola113 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.